Printer Friendly

Transient femoral nerve palsy after diagnostic coronary angiography/Tanisal koroner anjiyografi sonrasi ortaya cikan gecici femoral sinir felci.

Introduction

Femoral nerve complications after femoral arterial or venous catheterizations are extremely rare. Most of these complications are due to retroperitoneal and groin hematoma as well as pseudoaneurysm. Traumatic neuropathy may also occur secondary to digital compression of the inguinal region after catheterization.

We herein report two cases with transient femoral palsy following diagnostic angiography, both of which were independent of hematoma or mechanical pressure.

Case Reports

Case 1

A 51-year-old man, with exertional dyspnea was subjected to diagnostic coronary angiography. He had hypertension and hypercholesterolemia and had been smoking for 25 years. He had been suffering from type II diabetes mellitus for 12 years complicated with peripheral neuropathy. During coronary angiography via right femoral artery, the patient complained of numbness in his right tight. Physical examination performed after the procedure revealed no hematoma or swelling at the puncture site. Neurological examination showed sensory anesthesia in the medial part of the tight in addition to severe weakness of the quadriceps muscle, as the patient was unable to straighten his leg. We then performed ultrasonography, which revealed no hematoma or pseudoaneurysm. The sheath was pulled out and a sand bag was applied for 4 hours. The patient was not discharged in order to be observed overnight. Although there was no improvement at the end of the 6th hour after the procedure, it started to improve at about the 9th hour. After 18 hours following the catheterization, the patient completely healed and was discharged from the hospital.

Case 2

A 67-year- old man with previous coronary by-pass surgery and a stent implantation to left circumflex artery 2 months ago underwent diagnostic coronary angiography because of his typical chest pain. He was a non-smoker but he had hypertension, hypercholesterolemia controlled with statins and diabetes mellitus complicated with peripheral neuropathy. After coronary angiography, the patient complained that he was unable to ambulate his left leg while transferring to his bed. Neurological examination showed that he was able to pull but unable to straighten his left leg because of the weakness of the quadriceps muscle. Sensory anesthesia over anterior and medial parts of the tight was also depicted. All of these findings indicated femoral nerve palsy. Ultrasonographic examination revealed that the right groin was free from hematoma or pseudoaneurysm. The sheath was pulled out and a sand bag was applied. He was not discharged from the hospital and we planned to perform electromyelography. On the other hand the palsy completely resolved by the next morning and he was discharged to home.

Discussion

Femoral neuropathy following cardiac catheterization is an extremely rare but an unpleasant complication as it may decrease the quality of life of the patient. In a study of 9585 cardiac catheterizations, Kent et al. (1) reported 20 patients (0.21 %) with femoral neuropathy, which were due to local hematoma or pseudoaneurysm. Pressure applied to the puncture site for hemostasis is also implicated as one of the causes. In a case reported by Kuruvilla et al. (2), femoral palsy caused by prolonged digital pressure, it had taken nearly 6 months for complete recovery.

The reason of femoral palsy in our cases were different from the proposed mechanisms above as there were not local hematoma or pseudoaneurysm and both of them had occurred before the pressure was applied on the inguinal region. These cases occurred nearly a year apart in a catheterization laboratory in which nearly 3000 cases a year are being performed. For local anesthesia, we used approximately lOcc prilocain (2%), 3-4 cc of which was injected into the lateral site of the femoral pulsation by experienced operators. It may be speculated that the reason of femoral palsy might have been due to accumulation of the local anesthetic drug around the femoral artery or injection the drug within the myelin sheath. In their cadaver study carried out to understand the mechanisms of transient femoral nerve palsy after ilio-inguinal field blockade, Rosasrio et al. (3) showed that improper injections may cause anesthetic drug to accumulate around he femoral nerve. What we encounter in our daily practice that, when the tip of the needle contact with the femoral nerve the patient feels a numbness spreading down to his leg sometimes accompanied by a jerk. Interestingly, both of our cases had diabetic neuropathy which might have prevented the feeling of numbness, i.e. warning sign, and facilitated inadvertent peri- or intraneuronal injection. Another common feature of both cases was that the femoral palsy started to resolve at nearly 9-12th hours with a complete recovery by the next morning. We do not have information to explain this situation. But it may also be speculated that late reabsorption of prilocain if it was injected within the myelin sheath or immediate healing of a small reversible injury of the neuronal fibers might have been the reasons.

Conclusion

Femoral palsy is a rare complication of cardiac catheterization performed via femoral artery. Although it is due to local compression of a hematoma or pseudoaneurysm or rarely prolonged digital pressure, the present cases showed that it may also occur independent of these mechanisms. Local injury of the femoral nerve by the needle or the anesthetic drug is the most likely explanation. Operators should be aware of this rare complication and pay attention during local anesthesia especially in diabetic patients. Upon the occurrence of this unpleasant complication, it is better to observe the patient nearly 24 hours before planning further evaluation.

References

(1.) Kent KC, Moscucci M, Gallagher SG, Di Mattia ST, Skilman JJ. Neuropathy after cardiac catheterization: incidence, clinical patterns and long term outcome. J Vase Surg 1994; 19:1008-13.

(2.) Kuruvilla A, Kuruttukulam G, Bimal F Femoral neuropathy following cardiac catheterization for balloon mitral valvotomy. Int J Cardiol 1999; 71:197-8.

(3.) Rosario DJ, Skinner P, Raftery T. Transient femoral nerve palsy complicating preoperative ilioinguinal blockade for inguinal herniorrhaphy. British J Surg 1994;81:897-9.

Cem Barcin, Hiirkan Kursaklioglu, Sedat Kose, Ersoy Isik

Department of Cardiology, Gulhane Military Medical Academy, Ankara, Turkey

Address for Correspondence/Yazisma Adresi: Dr. Cem Barcin, Gulhane Military Medical Academy, Department of Cardiology, 06018 Etlik, Ankara, Turkey Phone: +90 312 304 42 35 Fax: +90 312 304 42 50 E-mail: cembarcin@yahoo.com
COPYRIGHT 2009 Aves Yayincilik
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2009 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Case Reports/Olgu Sunumlari
Author:Barcin, Cem; Kursaklioglu, Hurkan; Kose, Sedat; Isik, Ersoy
Publication:The Anatolian Journal of Cardiology (Anadolu Kardiyoloji Dergisi)
Date:Jun 1, 2009
Words:1025
Previous Article:Management of diabetes in cardiac diseases/Kalp hastaliklarinda diyabet yonetimi.
Next Article:Giant vegetation on permanent endocavitary pacemaker lead and successful open intracardiac removal/Kalp ici yerlesimli kalici pacemaker teli uzerinde...
Topics:

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters